NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, February 11, 2016
Attention Deficit Hyperactivity Disorder
Adderal and Alcohol
I am a 6`1", 175 lb., 22 year old college student and have been prescribed to adderal for almost 3 years. I started off with an adderal dosage of 10 mg, moved to 20, then finally I have been on regular adderall 10 mg twice daily for about the past year. I have also been drinking 3-4 nights a week since I was 18. I don`t take adderall recreationally, but it has overlapped many times. I have never done any sort of drug,do not smoke, was extremely healthy in high school, but do have somewhat poor eating habits now. I have not really paid any attention to my health in the past and have had the belief that I would address whatever problems I created in college, later in life. I don`t drink in excess like I used to but have been having 1-2 drinks each night before bed. Recently, I have noticed that when I have taken my medication later on in the day and drink these drinks, I start to feel a slight swelling sensation in my right ribcage. It occurs at about the 4th rib from the bottom and in between the middle of my chest and side, but more towards the side. This also occurs when I have late night study nights and drink lots of caffiene and take adderall. Sometimes I think it could just be in my head or a slight hallucination, which I have heard adderall can do, but am wondering if adderall in combination with alcohol could be the cause of this swelling. I only ask this anonymously because if it is just something in my head, I don`t really want to tell my physician and be taken off adderall because it really has helped my schoolwork.
Hm-m-m. A number of things going on here.
First the good news. Adderall is not known to effect the liver.
Second the not so good news.
1) Do not take Adderall and alcohol together. They can make each other stronger and not in good ways.
2) The fact that you drink every evening suggests you may be medicating yourself for anxiety, depression, and/or insomnia from another cause. I suspect that at least anxiety is involved since you are also expressing fears about all this, but no way really for me to know.
3) You really need to speak with someone other than a computer screen about these things. I urge you to see a counselor just to talk it all out. S/he is going to keep confidentiality and not tell your doctor.
4) See my last few answers. A couple were about the caffeine monster. Caffeine, in small amounts and for people who sleep well without sleep aids and who do not have anxiety, is fine. For others, it is a drug to avoid.
Sorry to have just suggested your life needs to turn a little upside down from where it has been. However, I bet you suspected as much...people often do. I find my patients often know the answers and that my job is often to help them bring those answers forward.
Take it a step at a time. I'd suggest you start by not taking any of the three drugs at the same time (Adderall, alcohol and caffeine) and making an appointment with a counselor.
I wish you the best.
Susan Louisa Montauk, MD
Formerly Professor of Family Medicine
University of Cincinnati